Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Salt Lake City, UT

July 22, 2008Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 10:24 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 10:24 PM MDT (04:24 UTC)
Expired
Jul 22, 2008, 11:15 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 230424
SVRSLC
UTC003-045-230515-
/O.NEW.KSLC.SV.W.0032.080723T0424Z-080723T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
  NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 1115 PM MDT

* AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTHWESTERN TOOELE COUNTY...OR 23 MILES
  NORTHEAST OF WENDOVER...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN TOOELE COUNTY AT 1040 PM MDT
  RURAL SOUTHERN BOX ELDER COUNTY AT 1050 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4135 11341 4105 11316 4078 11365 4094 11377
TIME...MOT...LOC 0424Z 229DEG 17KT 4092 11363

$$

ES
1 follow-up statement
000 
WWUS55 KSLC 230506
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1106 PM MDT TUE JUL 22 2008

UTC003-045-230516-
/O.EXP.KSLC.SV.W.0032.000000T0000Z-080723T0515Z/
TOOELE UT-BOX ELDER UT-
1106 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER AND
NORTH CENTRAL TOOELE COUNTIES EXPIRES AT 1115 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4135 11341 4105 11316 4078 11365 4094 11377
TIME...MOT...LOC 0506Z 229DEG 17KT 4105 11343

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:40 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 22, 8:40 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT TUE JUL 22 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH TONIGHT
AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE REGION. A
DRYING WESTERLY FLOW WILL FOLLOW FOR MID-WEEK.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS CONTINUING ACROSS FAR NORTHWEST
UTAH HILLS AND THE UINTA PEAKS. STRONG TO SEVERE STORMS OCCURRED
ACROSS NORTHERN UTAH...MOST NOTEWORTHY WAS THE SEVERE CELL
IN CENTRAL SALT LAKE VALLEY THAT PRODUCED PENNY SIZED HAIL...WIND
GUSTS TO 50 MPH AND FLOODING OF LOW LYING AREAS. OTHER PERSISTENT
CELLS THE PAST SEVERAL HOURS HAVE OCCURRED IN THE UINTA MOUNTAINS
WHERE RADAR ESTIMATES 3 INCHES OF RAIN WITH SPILLOVER INTO WYOMING.
HEWINTA RAWS CONFIRMS THIS WITH 3.01 INCHES. MOST RECENTLY CELLS
HAVE DEVELOPED IN FAR NORTHWEST UTAH AND ARE SENDING AN OUTFLOW
ACROSS THE GSL. JET CORE THAT SUPPORTED THE SEVERE STORMS IS NOW
ENTERING FAR NORTHERN UTAH BUT CONTINUES TO LIFT INTO IDAHO.
SURFACE ANALYSIS DEPICTED STABILIZING LOW LEVELS IN NORTHWEST UTAH
HOWEVER 1 TO 1.2 INCH PRECIPITABLE WATER PERSISTS IN THE NORTH AND
THE TAIL OF THE UPPER LEVEL SHORT WAVE TROUGH STILL SWINGS THROUGH
THE NORTH TONIGHT...THOUGH WEAKENING WITH TIME. SEVERE THREAT SHOULD
CONTINUE TO DECREASE AND WATCH WILL EXPIRE BUT MORE NOCTURNAL
THUNDERSTORMS ARE FAVORED FOR THE FAR NORTH. DUE TO THE SHEAR
MAXIMUM AREA NOW CROSSING NORTHERN UTAH AN ISOLATED THREAT FOR
SEVERE CONTINUES THIS EVENING.

ACROSS THE SOUTH ACTIVITY WAS LOCALLY INTENSE EARLY THIS AFTERNOON
WITH FLOODING AT CAPITOL REEF. SINCE THEN COVERAGE HAS BEEN MORE
WIDEPSREAD THAN YESTERDAY BUT SHUNTED TO THE EAST WITH MANY
THUNDERSTORMS FROM ESCALANTE TO LOA...WHICH EARLIER AFFECTED THE
EASTERN VALLEYS FROM THE UINTA BASIN TO THE CASTLE COUNTRY AND ALONG
THE GREEN RIVER DURING THE AFTERNOON HOURS. MAX RADAR ESTIMATES HAVE
BEEN 1 TO 1.5 INCHES IN THE SOUTHERN RADAR UMBRELLA. A FEW CELLS
STILL CONTINUE IN THE DEEP MOISTURE OVER THE SEVIER PLATEAU AND
DRIFTING EASTWARD. OTHER ORGANIZED AREA IS OVER THE FAR SOUTHEAST
NEAR BLANDING. THE SOUTHERN CELLS WILL GRADUALLY DISSIPATE THIS
EVENING WITH LACK OF SYNOPTIC SUPPORT EXCEPT ACROSS FAR EASTERN UTAH
WHERE THE 00Z NAM CARRIES A WEAK DISTURBANCE THROUGH 12Z WEDNESDAY.

BROAD SOUTHWEST FLOW PREVAILS ON WEDNESDAY WITH SIGNIFICANT DRYING
FROM THE WEST. HOWEVER SUFFICIENT MOISTURE PERSISTS ACROSS EASTERN
UTAH AND CREATES GOOD INSTABILITY...WHILE AN ELONGATED 60 KNOT
JET CORE SAGS ACROSS NORTHERN UTAH. SUPPORT AND INGREDIENTS STILL
PRESENT FOR LOCALLY STRONG THUNDERSTORMS IN THE EASTERN VALLEYS
WITH PRECIPITABLE WATER POOL OF 1 TO 1.2 INCHES ACROSS THE
SAN RAFAEL SWELL. THESE CELLS WILL BE SLOW MOVING BUT GET CARRIED
EAST WITH ABOUT 10 KNOTS AT 500 MB. ACROSS THE NORTH THE AIR MASS
STABILIZES AND DRIES THROUGH THE DAY BUT MARGINAL INSTABILITY AND
SUFFICIENT MOISTURE COULD PRODUCE ISOLATED THUNDERSTORMS...
ESPECIALLY ANY NOCTURNAL ELEVATED ACTIVITY CONTINUING THROUGH THE
EARLY MORNING HOURS WHEN PRECIPITABLE WATER DROPS BELOW 1 INCH. FLAT
AND DRIER FLOW IS PROGGED TO TAKE OVER ON THURSDAY WHICH SHOULD
LIMIT ACTIVITY TO FAR EASTERN UTAH AND COLORADO.

UPPER HIGH IS PROGGED TO REBUILD ACROSS THE 4-CORNERS ON THURSDAY
AND FRIDAY WHICH WOULD KEEP MOISTURE OVER THE SOUTHEAST AND
BEGIN TO SPREAD IT BACK NORTHWESTWARD ACROSS SOUTHERN UTAH SIMILAR
TO LAST WEEKEND. HOT AIR MASS COULD SPREAD 18C 700 MB ISOTHERM
UP TO NORTHERN UTAH.

GFS 18Z RUN STILL BRINGING MOISTURE BACK NORTHWARD BY SATURDAY.
HOWEVER 12Z ECMWF RUN NOT INLINE AS IT HOLDS THE UPPER HIGH
OVER NEVADA AND LIGHT NORTHWEST FLOW PERSISTS OVER NORTHERN
UTAH LIMITING THE NORTHWARD SURGE. 18Z GFS TOOK THE REMNANTS
OF DOLLY ACROSS THE SOUTHERN BAJA WHILE SENDING ANOTHER WEAK
SUBTROPICAL DISTURBANCE NORTHWARD INTO UTAH AROUND THE UPPER
HIGH.

&&

.AVIATION...THUNDERSTORMS CONTINUE NORTHWEST OF THE SLC TERMINAL.
THERE IS A 20 PERCENT CHANCE OF GUSTS TO 30 MPH OUT OF THE NORTHWEST
AS AN OUTFLOW BOUNDARY MOVES SOUTH. WINDS SHOULD REMAIN NORTH UNTIL
AROUND 08-10Z WHEN THE SOUTHEAST DRAINAGE DEVELOPS. THERE IS A 30
PERCENT CHANCE THAT WINDS COULD SHIFT EARLIER. OTHERWISE...VFR
CONDITIONS SHOULD REMAIN IN PLACE. THERE REMAINS A 20 PERCENT CHANCE
THAT A ROGUE THUNDERSTORM COULD DRIFT ACROSS THE AIRFIELD UNTIL
AROUND 06Z.

&&

.HYDROLOGY...GREATEST RAINFALL OCCURRED OVER NORTHERN UTAH TODAY
IN THE SL VALLEY AND UINTAS. ACROSS THE SOUTH THERE WERE PULSE
TYPE STORMS THAT PUT DOWN ISOLATED 1 TO 1.5 INCH MAXES AND
LOCAL FLOODING IN CAPITOL REEF. THREAT FOR HEAVY RAIN REMAINS
FOR THE EASTERN AREAS AND NATIONAL PARKS OF UTAH FOR WEDNESDAY.

&&

.FIRE WEATHER...THE MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICT
WILL BEGIN TO DRY OUT FROM THE WEST BEGINNING WEDNESDAY. THIS DRY
WILL MAKE IT TO THE UT/CO BORDER REGION BY WEDNESDAY NIGHT OR
THURSDAY. SIGNIFICANTLY LOWER RH VALUES ARE EXPECTED BEGINNING
WEDNESDAY...AND REMAINING LOW THROUGH EARLY FRIDAY. RETURN MOISTURE
FROM AZ WILL PUSH NORTH AGAIN LATE ON FRIDAY...BRINGING A RENEWED
THREAT FOR SHOWERS/THUNDERSTORMS THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.

WY...NONE.

&&

PUBLIC...TARDY
AVIATION...YOUNG
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 2:00 PM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT TUE JUL 22 2008

UTZ001>011-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING HOURS. A SEVERE
THUNDERSTORM WATCH IS EFFECT UNTIL 900 PM MDT THIS EVENING FOR MUCH
NORTHWEST UTAH AND EXTREME SOUTHWEST WYOMING. STRONG GUSTY WINDS
APPROACHING 60 MPH...LARGE HAIL...AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY FLOW WILL BRING DRIER AIR TO THE OUTLOOK AREA FOR THE
REMAINDER OF THE WEEK. MOISTURE IS EXPECTED TO RETURN TO NORTHERN
UTAH AND SOUTHWEST WYOMING DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-231200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT

MOISTURE WILL REMAIN IN PLACE ACROSS AREAS EAST OF I-15
TODAY...WHICH WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE POTENTIAL FOR FLASH
FLOODING IN THE PRONE AREAS OF SOUTHERN UTAH THROUGH MID-EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL SPREAD ACROSS THE REGION WEDNESDAY AND
THURSDAY...WITH THUNDERSTORMS GENERALLY CONFINED TO THE HIGHER
TERRAIN. MOISTURE WILL BEGIN TO SPREAD BACK INTO THE AREA
FRIDAY...AND INCREASE OVER THE WEEKEND...BRINGING A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 22, 5:07 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      3 E TORREY              38.30N 111.36W
07/22/2008                   WAYNE              UT   PARK/FOREST SRVC

            SCENIC DRIVE IN CAPITOL REEF NP WAS CLOSED DUE TO FLASH
            FLOOD.

0140 PM     HAIL             WEST JORDAN             40.60N 112.00W
07/22/2008  E0.75 INCH       SALT LAKE          UT   NWS EMPLOYEE

0140 PM     HAIL             KEARNS                  40.65N 112.01W
07/22/2008  M0.75 INCH       SALT LAKE          UT   BROADCAST MEDIA

0416 PM     HEAVY RAIN       3 SSE WEST VALLEY CITY  40.65N 111.99W
07/22/2008  M1.26 INCH       SALT LAKE          UT   BROADCAST MEDIA

            1.26 INCHES REPORTED BY COCORAHS OBSERVER. URBAN FLOODING
            IN KEARNS...TAYLORSVILLE AREA REPORTED BY MEDIA. WATER
            ACCUMULATED 1 TO 3 FEET IN LOW LYING AREAS.

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:46 PM MDTSevere Thunderstorm WarningSLCSummit44 min
Jul 22, 7:36 PM MDTSevere Thunderstorm WarningSLCBox Elder39 min
Jul 22, 9:07 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Jul 22, 10:52 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Jul 22, 11:46 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele44 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.